question-icon

What Causes Blood In Stool When Diagnosed With Diverticulitis?

default
Posted on Mon, 23 Oct 2017
Question: My husband has been passing blood through his stool for the last 2 weeks. He has had an colonoscopy and UGI but nothing has shown up. The doctors say there is no evidence of hemorrhoids, tears, polyps, or ruptures. His blood count remains normal. There continues to be significant blood in commode or in his clothes. The doctor game him steroids and said maybe that will help in case the colon is inflamed. He has a mild case of diverticulitis but the doctor says its no evidence of bleeding. He has a IVC blood filter still installed to help prevent blood clots and he is on blood thinner (Eliquis). He has a history of blood clots in his legs that travel to his lungs ( 3 different occasions). We are very concerned and want to know the source of the bleeding. What other test can be performed?
doctor
Answered by Dr. T Chandrakant (1 hour later)
Brief Answer:
Blood thinner looks to be the cause

Detailed Answer:
Hi.
Thanks for your query.
Noted the history about your husband and understood your concerns.
The cause is very obvious that your husband is on blood thinners. This causes bleeding that may be perceptible only when the patient strains hence colonoscopy is negative as the patient can not strain much during the actual procedure.
Since there is history of blood clots and IVC filter there may be necessity of Eliquis but at the same time bleeding has to be controlled.
This is going to be well balanced though to be done by your treating Specialist. Some blood tests like coagulation studies may help as would be advised by your Doctors.
I hope this answers your query.
Please feel free to ask for further relevant queries if you feel that there is a gap of communication.

Above answer was peer-reviewed by : Dr. Prasad
doctor
default
Follow up: Dr. T Chandrakant (4 hours later)
He stopped the blood thinners himself even before the 1st doctor' visit. How can steroids help if it's caused by blood thinners instead of inflammation. I feel that these doctors at the VA Hospital, Gastonia Carmont Regional & XXXXXXX Regional are guessing and ecperimenting. It seems not to be a "concern" for them, but we are very concern that this continues to happen daily and everytime he uses the restroom. He denies straining. We have a follow up appointment with the GI next week. Should we continue to be concerned with daily lose of blood?
doctor
Answered by Dr. T Chandrakant (21 minutes later)
Brief Answer:
As explained.

Detailed Answer:
I can understand the stress and the anxiety you all must be going through.

But sometimes it becomes very perplexing in some cases like this as colonoscopy would have shown the lesion (if any) visible during the procedures. Since there is bleeding going on, a biopsy must have been avoided hence steroids are given on empirical basis; please continue, it may help.

Maybe a repeat colonoscopy shows the cause.

It is also advisable to get the stool sample (microanalysis) and further blood tests done (let me know what all blood tests have been done so far also).

I hope this answer helps you further. PLease feel free to ask for any further relevant queries if you feel that there is a gap of communication.

Regards



Above answer was peer-reviewed by : Dr. Arnab Banerjee
doctor
Answered by
Dr.
Dr. T Chandrakant

General Surgeon

Practicing since :1984

Answered : 14771 Questions

premium_optimized

The User accepted the expert's answer

Share on

Get personalised answers from verified doctor in minutes across 80+ specialties

152 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
What Causes Blood In Stool When Diagnosed With Diverticulitis?

Brief Answer: Blood thinner looks to be the cause Detailed Answer: Hi. Thanks for your query. Noted the history about your husband and understood your concerns. The cause is very obvious that your husband is on blood thinners. This causes bleeding that may be perceptible only when the patient strains hence colonoscopy is negative as the patient can not strain much during the actual procedure. Since there is history of blood clots and IVC filter there may be necessity of Eliquis but at the same time bleeding has to be controlled. This is going to be well balanced though to be done by your treating Specialist. Some blood tests like coagulation studies may help as would be advised by your Doctors. I hope this answers your query. Please feel free to ask for further relevant queries if you feel that there is a gap of communication.